Thunderstorm Wind, Morgan
- When
- December 10, 7:30 PM CST to 7:35 PM CST
- Where
- Morgan County, Meredosia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.830, -90.570
Several large tree branches were blown down.
A deepening area of low pressure tracked from near Kansas City during the afternoon of December 10th to southern Lake Michigan by the pre-dawn hours of December 11th. An unseasonably warm and moist airmass surged northward ahead of the system, resulting in high temperatures reaching the lower to middle 60s across central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deepening area of low pressure tracked from near Kansas City during the afternoon of December 10th to southern Lake Michigan by the pre-dawn hours of December 11th. An unseasonably warm and moist airmass surged northward ahead of the system, resulting in high temperatures reaching the lower to middle 60s across central Illinois. As the low and an associated vigorous short-wave trough interacted with the moderately unstable and highly sheared environment, several clusters of strong to severe thunderstorms developed during the late afternoon and evening of the 10th. Numerous rotating cells were observed, with a total of 6 tornadoes touching down across central Illinois. 5 of the tornadoes were rated EF-2, including one that injured a person just north of Herrick in Shelby County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 10, 6:44 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 644 PM CST Fri Dec 10 2021 .MESOSCALE DISCUSSION... Issued at 643 PM CST Fri Dec 10 2021 Deep low pressure is analyzed over NW MO this hour with a warm front draped to the east to near/north of Peoria to Bloomington. Within the warm sector, dew points have increased into the upper 50s to lower 60s which is contributing to seasonably strong instability moving into the region. Latest RAP indicates that 500-1000 J/kg overspreading most of central Illinois in the next few hours. Currently monitoring a broken line of storms moving across the Mississippi River. Strong winds aloft will result in bulk shear in excess of 60kt much of which is falling in the lowest 2-3 km. Backed surface flow, very strong effective SRH, and low LCLs of 500-750m all point to a favorable tornado environment over central Illinois. Do anticipate that additional weather watches will be needed downstream of Tornado Watch 553 which remains in effect until 11 pm this evening. && .SYNOPSIS... Issued at 255 PM CST Fri Dec 10 2021 A strong low pressure system is moving across the Midwest. Across central Illinois, fog, light rain, and scattered showers are expected into the evening. Late tonight into the overnight, severe thunderstorms are expected as a cold front moves through the area, with damaging winds and tornadoes the primary hazards. Behind the cold front, strong winds gusting up to 50 mph are expected. && .SHORT TERM...(This evening through Saturday) ISSUED AT 255 PM CST Fri Dec 10 2021 A potent mid-latitude cyclone is bringing widespread impactful weather to the central CONUS. The surface low pressure system was located near Kansas City at 20z/2pm, with a cold front extending southwest through Kansas into western Oklahoma and a warm front extending eastward through northern Missouri and central Illinois. There are several areas of focus with this system including (1) continuing widespread fog, (2) non-severe precipitation Friday afternoon, (3) severe weather Friday night, and (4) strong synoptic winds behind the cold front. (1) Dense fog developed east of the Illinois river this morning, and has been slow to dissipate. While visibilities have gradually improved, nearly all of central Illinois remains socked in with fog this afternoon. Visibilities are generally 1/2 to 2 miles, but a few areas of patchy fog remain. Gradual improvement should continue into the evening. (2) A couple areas of non-severe precipitation are ongoing across central Illinois this afternoon. Elevated showers developed north of the warm front, near the I-74 corridor as of 2 PM, at the leading edge of a 700-mb jet. Further south, isentropic ascent has resulted in a band of light rain. Both of these precipitation zones will continue to lift northeast through central Illinois over the next few hours. (3) As warm air and moisture continue to advect northward, a concerning severe weather setup will exist across the warm sector into the overnight hours. This system is quite dynamic, with an expansive, strong wind field above the warm sector, including a widespread area of 50-60 knot SSW winds at 850 mb. With southerly winds at the surface, there will be clockwise turning of the wind with height. Model soundings indicate deep layer shear in excess of 70 knots, with effective SRH of 200-300 m2/s2 and 0-1 km shear of 35-40 knots. These wind profiles are capable of supporting organized, rotating convection, and when combined with a thermal profile that appears increasingly favorable (more on that below) damaging winds and tornadoes will be possible. As noted in this morning's AFD update, the thermal profiles have trended more favorable. Dewpoints near 60 are expected to advect as far north as the I-74 corridor, with 1000 J/kg of MUCAPE possible southward from there. In addition to moisture advecting further northward, the trend has been towards steeper mid-level lapse rates. While damaging winds and tornadoes remain the primary hazards, the hail threat should not be ignored. Forecast values of the significant hail parameter have trended upward, from less than 1 in previous model runs to 1-2 in the most recent guidance. In terms of event evolution, into the evening hours model soundings show an elevated mixed layer/capping inversion atop a very saturated low-level layer. The capping should help limit surface-based thunderstorm development across central Illinois through the evening. Into the overnight hours, strong warm air advection will keep temperatures in the 60s across the warm sector. Soundings show the cap eroding across central Illinois between 02-05z (8pm- 11pm), at which point surface-based convection will be able to develop and pose a threat of all severe hazards. Storms may initially be discrete as they develop, but with deep layer shear vectors nearly parallel to the cold front (which will be the primary forcing mechanism), upscale growth is favored, resulting in a linear or quasi-linear storm mode. The peak severe weather threat across central Illinois will be between 02z-09z (8pm-3am). Given the dynamic nature of the system, storm motion is expected to be quite fast (60 mph or greater). With fast-moving, nocturnal severe thunderstorms expected, it is imperative to have a way to receive severe weather alerts overnight! (4) The cold front and any associated precipitation should exit the area before daybreak on Saturday. In the cold air advection regime behind the front, pressure rises will help mix down strong westerly wind gusts. Soundings from a variety of models universally support 45+ mph gusts across much of the CWA. At several locations, the ensemble mean peak wind gust is right at advisory criteria (45 mph) and several ensemble members show gusts in excess of 50 mph. The signal for gusty winds becomes a little weaker west of the Illinois River and south of I-72, so held those areas out of the wind advisory for now, but additional expansion may be needed. Even if advisory criteria are not met in these locations, wind gusts of 35-40 mph are still expected. Winds should start to weaken by late Saturday morning, with gusts dropping below 30 mph by mid-afternoon. Saturday's high temperatures will occur shortly after midnight, with temperatures falling sharply behind the cold front. Most of the area will only manage to reach the upper 30s during the daytime hours on Saturday. Combined with the gusty winds, it will feel quite cold on Saturday. .LONG TERM...(Sunday through Friday) ISSUED AT 255 PM CST Fri Dec 10 2021 As our impactful low-pressure system departs, surface high pressure establishes over the southeastern US late this weekend. This sets the stage for a period of well-above average temperatures as southerly flow persists for much of next week. Temperatures warm each day Sunday through Wednesday, with Wednesday looking like the warmest day of next week. Wednesday high temperatures are currently forecast to be in the mid-60s to near 70, which is 20-25 degrees above average! There are indications that another mid-latitude cyclone will sweep a cold front through the area next Thursday, resulting in precipitation chances. There will be plenty of time to monitor this system as we move into next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 521 PM CST Fri Dec 10 2021 Deep low pressure will lift from northern MO to northern IL this evening with a trailing cold front sweeping across central Illinois. Rain and IFR ceilings with variable visibility will be in place ahead of the low this evening, then a line of strong to severe thunderstorms will move across the terminals associated with the cold front. Behind the front, strong west to northwest winds gusting in excess of 30 kt are expected overnight through much of the day. Ceilings should improve back to MVFR behind the front with possible clearing late in the day. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to 3 PM CST Saturday for ILZ028>031-037- 038-042>046-053. && MESOSCALE...Deubelbeiss SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 308 PM CST Fri Dec 10 2021 ILZ027-036-040-041-047>052-111200- Cass-Christian-Fulton-Knox-Mason-Menard-Morgan-Sangamon-Schuyler- Scott- 308 PM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong to severe thunderstorms are possible this evening. The primary threat will be damaging winds, though a few tornadoes cannot be ruled out, especially in areas closer to I-72. West winds will increase after midnight, and will be gusting over 40 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust from 40 to 45 mph into Saturday morning, before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening between 7 PM and 11 PM. ILZ028>031-037-038-042>046-053-111200- Champaign-De Witt-Logan-Macon-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 308 PM CST Fri Dec 10 2021 ...WIND ADVISORY IN EFFECT FROM 3 AM TO 3 PM CST SATURDAY... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Strong to severe thunderstorms are possible later this evening, continuing until midnight close to the Indiana border. Damaging winds and a few tornadoes are likely, especially from Bloomington to Danville south. West winds will increase after midnight, and will be gusting to around 45 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust from 40 to 45 mph into Saturday morning, before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. The most likely time frame is between 8 pm and midnight. ILZ054>057-061>063-066>068-071>073-111200- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby- 308 PM CST Fri Dec 10 2021 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is an enhanced risk of severe storms tonight, threat level of 3 on a scale of 1 to 5. Damaging winds and scattered tornadoes are the main concerns. There is potential for a few of the tornadoes to be on the stronger side. After the storms exit, west winds will increase and gust to around 40 mph before sunrise. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... West winds will gust over 40 mph through Saturday morning before diminishing. This will cause difficult travel for high profile vehicles, especially on north to south oriented roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely tonight. The most likely time is between 8 pm and 2 am. Geelhart
The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
19 thunderstorm wind, 9 tornado. Local standard time, as filed.
Several large tree branches were blown down.
A tornado touched down about 4 miles south-southwest of Virginia at 7:47 PM CST. The tornado tracked northeastward, heavily damaging a farmstead on Parlier Road about a half mile west of highway 78. Here, a house had significant damage to its roof and several farm buildings were completely demolished. One horse was killed and another injured. The tornado crossed highway 78 about a half mile north of Prairie Creek. It damaged approximately 15 power poles on Conover Road and overturned several storage tanks nearby. After crossing highway 125 about 2 miles southeast of Virginia, the remainder of the track mainly consisted of damage to trees. It crossed much of the Panther Creek Fish & Wildlife Area before lifting about 2 miles west-northwest of Newmansville at 7:59 pm.
A tornado touched down about one half mile east of Atterberry at 8:07 PM CST. The tornado tracked northeastward, significantly damaging a pair of metal sheds along Pin Hook Avenue. It mainly passed through open fields until reaching a farm along Masters Avenue about a half mile west of Fairgrounds Street where a machine shed was destroyed and a couple other outbuildings were damaged. The worst damage was along Altig Bridge Avenue about a half mile east of Fairgrounds Street. A house sustained significant damage to its roof, several trees were snapped, and sheds across the road were damaged or destroyed. From this point, the tornado mainly traveled in farm fields, overturning an irrigation pivot before lifting just shy of the Sangamon River at 8:16 PM CST.
Numerous power poles were blown down and siding was damaged on a house along Weir Road between Jacob Road and Wagonseller Road.
A farm irrigation unit was flipped into a ditch on Goeken Road just east of Route 29.
A large tree branch was blown down.
Power lines were blown down near Route 4 and Cottonwood Drive south of Walgreens.
The dome was blown off the salt storage building at the Tazewell County Highway Department.
Several power poles were blown down.
Several power poles were snapped along 600th Street just west of 2400th Avenue.
This tornado crossed from Fayette County in the National Weather Service St. Louis County Warning Area (CWA) into southern Shelby County in the National Weather Service Lincoln County Warning Area (CWA) at 9:26 PM CST. It downed several large wood power poles about 2 miles west of Herrick. The most significant damage occurred to a residence 1 mile north of Herrick where an addition to a house saw significant damage, causing injury to one person. The tornado continued northeastward, damaging several outbuildings and downing trees and power lines. The tornado lifted 2 miles northwest of Cowden at about 9:36 PM CST.
Several large evergreen trees were damaged.
A tornado touched down 1 mile south of Windsor at 9:50 PM CST. The tornado stripped roof panels off a farm outbuilding, then tracked northeastward and strengthened causing total destruction of a small farm outbuilding and breaking wood power poles southeast of Windsor. It crossed into southern Moultrie County about 1 mile southwest of Gays just south of Route 16 at 9:54 PM CST.
Several trees were blown down and power poles were bent along Route 16 just northeast of Windsor.
This tornado crossed from Shelby County into southern Moultrie County about 1 mile southwest of Gays at 9:54 PM CST. An agriculture services plant was significantly damaged west of Gays, with numerous buildings destroyed and 3 large tanker trucks flipped. The tornado continued northeastward and crossed into western Coles County just south of Western Avenue at 9:58 PM CST.
This tornado crossed from Moultrie County into western Coles County just south of Western Avenue at 9:58 PM CST. Several houses and outbuildings were damaged in western Coles County...from west of Mattoon to northeast of Mattoon. The most |significant damage included a one-story brick house that had it's roof entirely removed and 2 large metal storage buildings that sustained roof, siding, and metal support structure damage. The tornado lifted about 4 miles north-northeast of Mattoon at 10:04 PM.
A semi was blown over near the Rural King Distribution Center.
A machine shed was destroyed.
A tornado touched down about one quarter of a mile east of Rardin at 10:18 PM CST. The tornado did only tree damage with the greatest concentration through the wooded areas along the Embarras River. Evidence that the tornado was on the ground was also found along East County Road 1750 North. The tornado lifted 1 mile east of Oakland at 10:22 PM CST.
A tornado touched down 3 miles north of Chrisman at 10:41 PM CST. The greatest damage was concentrated along County Road 2650 North just east of US-150. A farmstead at this location had several grain bins damaged and a machine shed lost large portions of its roof. The tornado crossed into southeastern Vermilion County at 10:43 PM CST.
This tornado crossed from Edgar County into southeastern Vermilion County at 10:43 PM CST. No additional damage was observed as the tornado quickly lifted about 2 miles east-southeast of Ridge Farm at 10:44 PM CST.
Several power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999871, 999835, 999838, 999876, 999877, 999883, 999875, 999884, 999878, 999891, 999880, 999872, 999848, 999881, 999894, 999861, 999874, 999862, 999899, 999873, 999882, 999865, 999893, 999867, 999869, 999889, 999879, 999886.